Missouri, 2017Flash Flood in Missouri, May 18, 2017
May 18, 2017 · NWS PAH · 1 event in 1 county or zone
A thunderstorm with very heavy rain remained stationary over the Poplar Bluff area for a couple hours. The storm occurred in a southwest flow of moist and unstable air ahead of a cold front over western and northern Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm with very heavy rain remained stationary over the Poplar Bluff area for a couple hours. The storm occurred in a southwest flow of moist and unstable air ahead of a cold front over western and northern Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 18, 2:17 AM CST, 1 hour 43 minutes earlier.
Area forecast discussion, May 18, 2:17 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
317 AM CDT Thu May 18 2017
.SHORT TERM...(Today through Saturday night)
Issued at 250 AM CDT Thu May 18 2017
Much of the short term will be spent in a warm sector type regime,
with daily scattered shower/thunderstorm chances and above normal
temperatures. We will remain sandwiched between a blocking H50
high pressure system over the southeast U.S. and low pressure out
over the Plains. Minor perturbations ejecting out the base of this
low will be difficult to time, but it seems as though the highest
storm chances may be diurnally enhanced as instability levels
should be greatest during the heat of the day. Most storms are
expected to stay below severe levels, though an isolated severe
storm here and there cannot be completely ruled out.
Showers/thunderstorms will become more numerous Saturday and
Saturday night as a cold front finally approaches from the west,
providing a more focused low level trigger. However, the low
level convergence along the front looks rather meek at this time.
The main mid/upper level short wave will also be pressing east at
that time which will lead to more widespread forcing aloft.
Cannot rule a out a few strong to severe storms as the front gets
closer, but timing of the front may come later at night into early
Sunday, which would limit the amount of overall instability to
work with.
.LONG TERM...(Sunday through Wednesday)
Issued at 250 AM CDT Thu May 18 2017
Again high confidence in the unsettled weather pattern for the
extended. The exact timing is coming into better agreement but have
doubts on the longevity of the rainfall which are in somewhat
contrast to forecast sounding.
Models have come into good agreement on fropa Sunday with the cold
front bisecting the FA around mid day Sunday. Instability index
values do exist for both elevated and surface based convection with
LI's negative 1 to 3 and CAPE between 300 at the surface with MU
CAPEs approaching 1000 j/kg. K index values exceed 30c and
Showalters slightly negative. So organized storm will be possible
but widespread severe outbreak is not really expected at this time.
However any outflow boundaries from previous storms could interact
with the synoptic scale front or individual storms...so it will heed
close monitoring. In its wake cooler drier air rushes into the
region. This should rapidly cut off thunder at least in the
afternoon during peak heating. By Tuesday a reinforcing cold front
will come into the region on the heels of the weekend fropa. Again
there will be sufficient instability ahead of the front Tuesday for
convection albeit limited. Much drier and cooler will once again
follow which should limit or reduce the longevity of pops going into
Wednesday. Near normal temperatures Sunday will fall well below
normal for the first half of next week.
&&
.AVIATION...
Issued at 1147 PM CDT Wed May 17 2017
Only minor changes from 00z WFO PAH TAF issuance. Trends suggest
that timing of overnight convection still appears reasonable, so
no adjustments made at this time. Added a mention of vicinity
showers to last 6 hours of forecast period for each taf location.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...GM
LONG TERM...KH
AVIATION...Smith
Hazardous weather outlook, May 18, 2:54 AM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
354 AM CDT Thu May 18 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-190900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
354 AM CDT Thu May 18 2017
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms today and tonight. A few
strong thunderstorms cannot be ruled out, but locally heavy
rainfall and lightning will be the primary concerns.
Area river flooding continues. Please refer to the flood products
for details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance of thunderstorms Friday through Sunday. A few
strong thunderstorms cannot be ruled out, but locally heavy
rainfall and lightning will be the primary concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Flash Flood, Butler
- When
- May 18, 4:00 AM CST to 6:00 AM CST
- Where
- Butler County, 3.83 mi SSW of Hendrickson to 0.65 mi WNW of Hillard
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- Public
- Coordinates
- 36.850, -90.510
A small section of County Road 523 was washed out. The washout was east of U.S. Highway 67. There was a report of 5.50 inches of rain in the area overnight.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 18 to 21, 2017$1.2 million · EF2 · 86 events
- Tornadoes and Flash Flooding in Missouri, May 18 to 20, 20171 injured · $749,000 · EF1 · 66 events
- Tornadoes and Flash Flood in Texas, May 18, 2017$100,000 · EF2 · 13 events
- Tornadoes and Flash Flood in Oklahoma, May 18 to 19, 2017$82,000 · EF1 · 86 events
- Hail and Damaging Winds in Vermont, May 18, 20171 injured · $395,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in New York, May 18, 2017$138,000 · 2.5 in hail · 31 events
- Tornadoes and Flash Flood in Texas, May 18 to 19, 2017EF1 · 53 events
- Hail and Damaging Winds in New York, May 18, 2017$30,000 · 1.5 in hail · 39 events
- Hail and Damaging Winds in New York, May 18, 2017$55,000 · 1.75 in hail · 15 events
- Tornado and Flash Flood in Arkansas, May 18 to 21, 2017$52,000 · EF0 · 15 events
- Tornado and Hail in Kansas, May 18, 2017EF0 · 48 events
- Damaging Winds in Massachusetts, May 18, 2017$43,000 · 50 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694229.